Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Psychiatric Topics
|Eierannach - Tue Apr 03, 2007 3:10 pm|
I am 22 year old female with a growing medical history. I have suffered from chronic constipation and debilitating abdominal pain since early childhood. However, I never received medical attention because my family in addition to my school's faculty remained steadfast in their claim that I was a hypochondriac.
Last summer I got married and took advantage of my new health insurance by seeing a gastroenterologist. I was going three weeks or more without a bowel movement and was growing jaundiced. I was diagnosed with biliary colic and rectal prolapse and sent to a surgeon, who ordered many tests to rule out a global dysmotility in my GI tract:
*Thyroid test (had it done twice and both times were normal)
*Celiac test (again done twice with normal results)
*Blood counts, iron, BUN, liver ensymes..all were normal
*stool sample was normal
*another blood test found my stomach had slightly elevated *bacteria levels but nothing serious
*Gastric Empyting scan found remarkably decrease emptying and I was diagnosed with Gastroparesis
*small Bowel transit was slightly slow but according to the surgeon not enough to worry about
*sitzmarker was normal. However I am concerned that this may have been affected by the fact that I had been using a lot of laxatives (as presribed) and although I had ceased for two days in preparation for the markers, have wondered if perhaps this was a residual affect of those laxatives.
*Video Defecography showed complete rectal prolapse and a massive rectocele and enterocele
*CT scan revealed gallstones
In October I had an abdominal sigmoid resection/rectopexy and enterocele repair in addition to a laparascopic cholecystectomy
*One week postop a follow-up MRI found blood clots in my portal vein, causing dimished perfusion in my liver. (Two lesions appx 2 inches long) Despite this, my liver function is normal.
*To see why I had thrombosed I had another blood test which found very elevated anticardiolipin antibodies. I am now on a 6 month course of coumadin to counteract the postoeprative clotting. My ANA levels and sed rate were normal. The biopsy of my sigmoid colon was normal (this would rule out hirrschsprungs I think)
And this is where I believe hypochondria might have begun. In the beginning my recovery was astounding. I am a fitness competitor which entails a very active life and clean diet, and I was sure this was aiding my rapid recovery. then things began to wane. I started experiencing hair loss. I first attributed this to a combination of the anticoagulant and having gone through a major surgery, but now I am still experiencing this, 6 months afterwards. I also have developed terrible acne, excessively oily skin and intermitten tingling in my toes. (very mild)
I have suffered from problems with fatigue since 2002 despite my active lifestyle, but it grew progressively worse, to a point of severe weakness. I was losing stamina and once while running simply collapsed to the ground because weakness had suddenly struck my legs.
fearing I might have depression, my PCP put me on zoloft, also hoping for an improvement in my bowels. Though my mood is generally good, I have seen no improvement elsewhere. Now I have severe rectal pain with the constipation that I simply cannot bear. There is stool in the area of the anastomosis (where my colon was plied to my sacrum also) and it requires for me to manually (digitally) remove it, as no amount of straining will dislodge it from that area.
I also have prolapsed once again, though the defecogrpahy showed no pelvic dyssenergia and therefore I am no candidate for biofeedback. I have the option of having a total colectomy/colostomy if the pain grows out of hand. I do not wish to resort to that just yet. At the same time I am spending half my day on the toilet in excrciating pain and it is severely interfering with my ability to function in daily activities. I can't live like this, in so much pain, and without a definitive answer as to why I feel this pain to begin with.
I am seriously open to considering that this is hypochondria. After all, how can I hurt so much idiopathically?
I am taking Miralax, psyillium fiber, milk of magnesia, zelnorm (which has been ousted from the market) Reglan, Zoloft, and Coumadin
Family history is mainly cardiac and melanoma. One incidence of bipolar disorder, and one incidence of juvenile diabetes.
|Eierannach - Tue Apr 03, 2007 3:20 pm|
also wanted to throw in there that my colonoscopy was entirely normal.
|Dr. K. Eisele - Fri Apr 06, 2007 12:42 am|
I'm so sorry to hear of your situation. It sounds dreadful!
Hypochondriasis is a diagnosis of exclusion, meaning that we only give this diagnosis when we absolutely cannot find any way to explain the symptoms medically.
I am not a gastroenterologist, but having seen many patients who were in a state of desperation over their "hypochondriasis" I have heard very similar symptoms. If you have not been checked for abdominal adhesions yet, you should check with your surgeon.
People with psychiatric disorders who also have GI symptoms tend to have diarrhea or diarrhea alternating with constipation, chronically.
Oily skin with acne and hair loss can be signs of stress and depression. Even if your mood is good, you could still be depressed. For example, depressed mood is not even the most common presenting symptom of Major Depressive Disorder (MDD). The most common symptom is lack of motivation/interest in doing things you would normally do. People with severe depression often find it simply too taxing to get up in the morning, even to eat.
Another possibility for your suddenly oily skin could be hormones. Women who exercise a great deal sometimes experience endocrine problems, such as oligomenorrhea (very light menses) or amenorrhea (no menses). I'm wondering if the change in your activity level has caused your hormones to "kick in," causing you to suddenly have the oily skin of an adolesccent going through puberty.
Good luck to you! I wish I could be of more help.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.